Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 94, NWS Detroit, MI

June 27, 2008Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 27, 2008, 5:30 PM EDT for Saint Clair County, Michigan. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2008, 5:30 PM EDT (21:30 UTC)
Expired
Jun 27, 2008, 6:25 PM EDT
In force
55 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon

County Saint Clair County, MI

The radar

The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:09 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 27, 4:09 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
409 PM EDT FRI JUN 27 2008

.SHORT TERM...THIS AFTERNOON AND TONIGHT

THE EROSION OF CONVECTIVE INHIBITION/CAPPING IN COMBINATION WITH A
MIDLEVEL CONVERGENCE FEATURE ALLOWED FOR SPONTANEOUS INITIATION THIS
AFTERNOON. WHILE THE MAJORITY OF THE ORGANIZATION HAS BEEN PULSE IN
NATURE...THE STRONGER CORES HAVE SHOWN ROTATIONAL CHARACTERISTICS.
LATEST VAD WIND DEPICTIONS GIVE A WEAK WIND PROFILE IN TERMS OF
MAGNITUDES BUT VERY NICE DIRECTIONAL VEERING WITH HEIGHT. SHEAR IS
CHARACTERIZED BY A 1KM SHEAR VECTOR OF LESS THAN 15 KNOTS AND
0-1/0-3KM SRH VALUES OF LESS THAN 100 M2/S2. GIVEN LCL HEIGHTS AT
SOME 5000 FEET AND THE WEAK OVERALL WIND MAGNITUDES THE THREAT OF
TORNADOES STILL APPEARS LIMITED. THE MAIN SEVERE THREAT WILL REMAIN
DAMAGING WIND GUSTS WITH ANY CELL COLLAPSES AND LARGE HAIL. GIVEN
THE SLOWER MOVEMENT OF THE CONVECTION AND AIRMASS MOISTURE
CONTENT...TORRENTIAL RAINFALL WILL BE AN ISSUE.

A POTENT MCV AND ASSOCIATED VORTICITY ENERGY NOW TRACKING INTO
ILLINOIS WILL WORK OUT OF THE TROUGH BASE AND TAKE AIM FOR LOWER
MICHIGAN. CONVECTION AHEAD OF THIS FEATURE...CRUISING THROUGH
PEORIA/PEKIN ILLINOIS HAS REALLY FLARED UP.  EXPECTATIONS HAVE THIS
ORGANIZING INTO A COMPLEX AND TRACKING THROUGH LOWER MICHIGAN AFTER
8 PM. CELLS MAY IN FACT BACKBUILD ALLOWING FOR A CONTINUED CHANCE OF
THUNDERSTORMS THROUGHOUT THE NIGHT.  THEREFORE...HAVE UPPED THE POPS
INTO CATEGORICAL. CAPES REMAIN GENEROUS OVERNIGHT WITH THE ADVECTION
OF MOISTURE...SO A SEVERE THREAT OVERNIGHT CANNOT BE DISCOUNTED AT
THIS TIME. THE PROSPECTS OF RAIN LESSER TOWARDS MORNING AS AN
EXPANSIVE DRY SLOT PUSHES IN FROM THE WEST.

&&

.LONG TERM...

OVERNIGHT CONVECTION LOOKS TO BE COMING TO AN END IN THE WAKE OF
THE INITIAL SHORTWAVE TROUGH TOMORROW MORNING...AS THE COLUMN
BEGINS TO DRY OUT. THE MAIN SHOW THEN LOOKS TO ARRIVE IN THE
AFTERNOON OR MORE LIKELY LATE IN THE DAY...AS STRONG PV
ANOMALY/COLD POOL QUICKLY ADVANCES SOUTHEAST FROM SOUTHERN
SASKATCHEWAN. STRONG LARGE SCALE ASCENT/DYNAMICS WILL SPREAD INTO
SOUTHEAST MICHIGAN DURING THE LATE AFTERNOON HOURS AS 75+ KNOT JET
AT 500 MB NOSES INTO THE AREA. ASSUMING THERE IS ENOUGH
BREAKS/LULL BETWEEN CONVECTIVE EPISODES (GFS MUCH FASTER THAN
NAM/UKMET)...IT CERTAINLY LOOKS LIKE WE WILL HAVE DECENT
INSTABILITY WITH SURFACE BASED CAPES BETWEEN 1000 TO 2000
J/KG...WITH THE GIRTHY CAPE CENTERED IN THE MID LEVELS...WHICH
SHOULD BE CONDUCIVE FOR BOTH WIND AND HAIL WITH THE CRASHING
FREEZING LEVELS...STEEP MID LEVEL LAPSE RATES AND INCREASING WIND
FIELDS.

500/700 MB LOWS TO TRACK NEAR/THROUGH THE STRAIGHTS SATURDAY
NIGHT...WITH POSITIVELY TILTED LONGWAVE TROUGH OVER THE WESTERN
GREAT LAKES...SWINGING TO AT LEAST NEUTRALLY TILTED OVER THE CENTRAL
GREAT LAKES ON SUNDAY...SETTING THE STAGE FOR SCATTERED SHOWERS AND
POSSIBLE LOW TOPPED ISOLATED THUNDERSTORMS WITH THE LOW LEVEL
CYCLONIC FLOW/SURFACE TROUGHING AND MODEST CAPE.

YET ANOTHER CHANCE OF THUNDERSTORMS ON MONDAY BEFORE TROUGH AXIS
PULLS EAST AND HEIGHTS REALLY BEGIN TO RISE SIGNIFICANTLY ON TUESDAY.
SHOULD BE A COOL NIGHT MONDAY NIGHT...DOWN INTO THE LOW TO MID
50S...SETTING UP A LARGE DIURNAL SWING WITH A GOOD DEAL OF
INSOLATION ON TUESDAY...WITH EXPECTED MAXES INCHING CLOSER TO NORMAL
INTO THE UPPER 70S.

STILL TRYING TO PIN DOWN TIMING OF THE NEXT UPPER LEVEL
TROUGH/SURFACE COLD FRONT...WHICH THE 00Z EUROPEAN HAS TRENDED
FASTER...COMING THROUGH EARLY THURSDAY...WHICH MAY NOT BE BAD
NEWS...AS THE 4TH OF JULY WOULD THE MOST LIKELY END UP DRY WITH
LARGE SURFACE HIGH BUILDING INTO THE AREA. THIS IS ALSO SUPPORTED BY
THE 12Z GFS.

&&

.MARINE...

A RATHER STRONG LOW PRESSURE SYSTEM WILL TRACK THROUGH THE NORTHERN
GREAT LAKES ON SATURDAY...SLOWLY WOBBLING OFF INTO ONTARIO DURING
THE SECOND HALF OF THE WEEKEND. STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE ON SATURDAY AHEAD OF THE ASSOCIATED COLD FRONT. IN
ADDITION...SOUTHWEST WIND GUSTS WILL INCREASE TO 20 KNOTS OR
SLIGHTLY BETTER ALONG NEARSHORE WATERS DURING SATURDAY AFTERNOON.
WINDS WILL GENERALLY REMAIN BELOW 20 KNOTS DURING SUNDAY...BUT LOOK
TO INCREASE TO 20 KNOTS OR BETTER SUNDAY NIGHT INTO MONDAY AS WINDS
SHIFT TO THE NORTHWEST AND THE COLDER AIRMASS TAKES HOLD.

&&

.PREV DISCUSSION...ISSUED 218 PM EDT FRI JUN 27 2008

AVIATION...

MOVED TIMING OF CONVECTION FORWARD A COUPLE OF HOURS FOR THIS
AFTERNOON. STILL EXPECTING COVERAGE TO REMAIN LIMITED UNTIL LATE
AFTERNOON AND EVENING. INITIATION IS UNDERWAY AT VARIOUS LOCATIONS
ACROSS THE CWA. EXPECT VFR CONDITIONS INTO THE EVENING HOURS
BEFORE LARGER SUPPORT FOR PRECIPITATION MOVES IN. WITH THE
INCREASED MOISTURE OVERNIGHT MVFR CEILINGS WILL GIVE WAY TO IFR
VISIBILITIES/CEILINGS IN MORE INTENSE ACTIVITY. WITH THE EXPECTED
RAINFALL AND SATURATED COLUMN...SHOULD SEE LOWERED VISIBILITIES
DUE TO BR. THE LOWERED VISIBILITIES WILL BE LESS DENSE WITH AN
INCREASE IN SURFACE WINDSPEEDS (VEERING WESTERLY WITH TIME).

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...CB
LONG TERM....SF
MARINE.......SF
AVIATION.....CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 27, 5:06 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
506 PM EDT FRI JUN 27 2008

MIZ060-061-068>070-075-076-082-083-282115-
SHIAWASSEE-GENESEE-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-
MONROE-
506 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEASTERN
MICHIGAN. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER...WITH WIND
GUSTS TO 60 MPH AND LARGE HAIL BEING THE MAIN THREATS. TORRENTIAL
RAINFALL WILL BE A HAZARD WITH LOW LYING FLOODING A POSSIBILITY IN
ANY AREAS THAT EXPERIENCE CONTINUED DEVELOPMENT. A DEEPENING LOW
PRESSURE SYSTEM WILL TRACK INTO THE NORTHERN GREAT LAKES FOCUSING
THUNDERSTORMS ALONG AN ELEVATED WARM FRONTAL STRUCTURE SLOWLY
ADVANCING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY AS A STRONG COLD FRONT SWEEPS
ACROSS THE AREA. SEVERE WEATHER WILL BE POSSIBLE MAINLY DURING THE
AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL THEN CONTINUE THROUGH
MONDAY AS A PERSISTENT UPPER-LOW PRESSURE SYSTEM PROLONGS THE
UNSETTLED CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-282115-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
506 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEASTERN
MICHIGAN. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER...WITH WIND
GUSTS TO 60 MPH AND LARGE HAIL BEING THE MAIN THREATS. TORRENTIAL
RAINFALL WILL BE A HAZARD WITH LOW LYING FLOODING A POSSIBILITY IN
ANY AREAS THAT EXPERIENCE CONTINUED DEVELOPMENT. A DEEPENING LOW
PRESSURE SYSTEM WILL TRACK INTO THE NORTHERN GREAT LAKES FOCUSING
THUNDERSTORMS ALONG AN ELEVATED WARM FRONTAL STRUCTURE SLOWLY
ADVANCING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY AS A STRONG COLD FRONT SWEEPS
ACROSS THE AREA. SEVERE WEATHER WILL BE POSSIBLE MAINLY DURING THE
AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL THEN CONTINUE THROUGH
MONDAY AS A PERSISTENT UPPER-LOW PRESSURE SYSTEM PROLONGS THE
UNSETTLED CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MIZ047>049-053>055-062-063-282115-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-LAPEER-ST. CLAIR-
506 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEASTERN
MICHIGAN. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER...WITH WIND
GUSTS TO 60 MPH AND LARGE HAIL BEING THE MAIN THREATS. AN ISOLATED
TORNADO WILL BE POSSIBLE EARLY THIS EVENING ALONG AND NORTH OF A
WARM FRONT STRETCHED FROM NORTHERN BAY COUNTY TO THE PORT HURON
VICINITY. TORRENTIAL RAINFALL WILL BE A HAZARD WITH LOW LYING
FLOODING A POSSIBILITY IN ANY AREAS THAT EXPERIENCE CONTINUED
DEVELOPMENT. A DEEPENING LOW PRESSURE SYSTEM TRACKING INTO THE
UPPER MISSISSIPPI WILL ALLOW FOR THE CONTINUED DEVELOPMENT OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SATURDAY AS A STRONG COLD FRONT SWEEPS
ACROSS THE AREA. SEVERE WEATHER WILL BE POSSIBLE MAINLY DURING THE
AFTERNOON AND EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL THEN CONTINUE THROUGH
MONDAY AS A PERSISTENT UPPER-LOW PRESSURE SYSTEM PROLONGS THE
UNSETTLED CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jun 27, 3:30 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             5 NW SAGINAW            43.47N 84.02W
06/27/2008  E0.88 INCH       SAGINAW            MI   TRAINED SPOTTER

&&

SF
Special weather statement, Jun 27, 3:31 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
331 PM EDT FRI JUN 27 2008

MIZ070-076-272030-
MACOMB-WAYNE-
331 PM EDT FRI JUN 27 2008

...SPECIAL WEATHER STATEMENT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING NEAR AND NORTH OF DOWNTOWN
DETROIT...AND NORTH OF WARREN MOVING EAST AT 17 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  EASTPOINTE...         FRASER...             ROSEVILLE...
  HARPER WOODS...       CLINTION TOWNSHIP...
  GROSSE POINTE WOODS...                      GROSSE POINTE PARK...
  ST. CLAIR SHORES...   MOUNT CLEMENS...      GROSSE POINTE...
  GROSSE POINTE FARMS...
  GROSSE POINTE SHORES...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

DRC / WAG
Local storm report, Jun 27, 3:37 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
337 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             1 W ZILWAUKEE           43.48N 83.94W
06/27/2008  E1.00 INCH       SAGINAW            MI   TRAINED SPOTTER

&&

SF
Local storm report, Jun 27, 3:57 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     ZILWAUKEE               43.48N 83.92W
06/27/2008                   SAGINAW            MI   TRAINED SPOTTER

            TREES REPORTED DOWN ALONG TITTABAWASSEE ROAD.

&&

SF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:22 PM EDTSevere Thunderstorm WarningDTXBay, Saginaw53 min
Jun 27, 3:38 PM EDTSpecial Marine WarningDTX67 min
Jun 27, 3:59 PM EDTSevere Thunderstorm WarningDTXTuscola69 min
Jun 27, 4:13 PM EDTTornado WarningDTXSaginaw, Tuscola54 min
Jun 27, 4:20 PM EDTSevere Thunderstorm WarningDTXSaint Clair, Sanilac70 min
Jun 27, 4:50 PM EDTSpecial Marine WarningDTX99 min
Jun 27, 5:52 PM EDTSevere Thunderstorm WarningDTXLapeer, Sanilac53 min
Jun 27, 6:47 PM EDTSevere Thunderstorm WarningDTXSanilac55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.